Nevada, 2012

Damaging Winds in Nevada, August 9, 2012

August 9, 2012 · NWS REV · 2 events in 1 county or zone

Very hot (near record) temperatures helped isolated thunderstorms produce strong outflow winds in Churchill County during the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Very hot (near record) temperatures helped isolated thunderstorms produce strong outflow winds in Churchill County during the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 9, 1:51 PM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 1:51 PM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT THU AUG 9 2012

.SHORT TERM...

LARGE AREA OF HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION
WILL CONTINUE TO DOMINATE THE WEATHER PATTERN WITH TEMPERATURES
REMAINING NEAR RECORD HIGHS THROUGH THE WEEKEND. WIDESPREAD TRIPLE
DIGIT HEAT CAN BE EXPECTED IN WESTERN NEVADA VALLEYS BELOW 5000
FEET WITH 80S AND 90S IN THE SIERRA. HAVE DECREASED HIGH
TEMPERATURES SLIGHTLY AND RAISED OVERNIGHT LOWS WITH EXPECTED
CLOUDS AND THUNDERSTORM DEVELOPMENT.

MOISTURE WORKING INTO THE AREA OF HIGH PRESSURE IS BRINGING
ISOLATED THUNDERSTORMS ONCE AGAIN THIS AFTERNOON AND EARLY
EVENING, MAINLY SOUTH OF HIGHWAY 50, BUT POTENTIALLY WORKING AS
FAR NORTH AS THE PINE NUT RANGE. THE STORMS HAVE ELEVATED BASES AND
THE LOW LEVELS OF THE ATMOSPHERE REMAIN QUITE DRY, WHICH COULD
LEAD TO NEW FIRE STARTS. THERE HAVE BEEN REPORTS OF WETTING RAIN
UNDERNEATH THE THUNDERSTORM CORES, BUT STRIKES ALONG THE OUTER
PERIPHERY WILL BE THE CONCERN. THERE IS A CHANCE THAT STORMS WILL
CONTINUE OVERNIGHT, TRANSITIONING NORTH AND EAST INTO PERSHING,
CHURCHILL, AND MINERAL COUNTIES. THE FAVORABLE RIGHT ENTRANCE
REGION OF THE JET WILL HELP PROVIDE LIFT, WHICH WILL COMBINE WITH
AN UPPER LEVEL WAVE MOVING THROUGH THE FLOW. INSTABILITY IS
LIMITED, BUT ELEVATED CONVECTION IS A DEFINITE POSSIBILITY, SO HAVE
KEPT THE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST. THESE
STORMS WILL BE FASTER MOVING DUE TO THE JET SUPPORT AND WILL
BE PREDOMINATELY DRY, BUT LOW END ISOLATED IN COVERAGE.

AS MOISTURE CONTINUES TO BE ADVECTED INTO THE REGION, THUNDERSTORM
CHANCES AND COVERAGE WILL INCREASE HEADING INTO THE WEEKEND. HAVE
EXPANDED THUNDERSTORM COVERAGE WESTWARD SATURDAY AFTERNOON,
BRINGING CHANCES INTO THE TAHOE BASIN. DECENT INSTABILITY IS
PRESENT AND STORMS WILL HAVE A CHANCE TO DEVELOP BEFORE THE LATE
AFTERNOON WESTERLIES PUSH STORMS INTO WESTERN NEVADA. SUNDAY LOOKS
TO BE THE MOST ACTIVE DAY WITH A SHORTWAVE BRINGING A PUSH OF
MOISTURE INTO THE REGION COMBINING WITH NEAR RECORD HIGH
TEMPERATURES. THIS BRINGS PW VALUES BETWEEN 0.75 AND 1.25 INCHES
ACROSS THE REGION, WHICH WILL MAKE MOST ALL THUNDERSTORMS WET,
LESSENING CONCERNS FOR ADDITIONAL FIRE STARTS. HAVE EXPANDED
THUNDERSTORM COVERAGE ACROSS THE AREA AND ADDED MENTION OF SHOWERS
TO THE FORECAST WITH SCATTERED STORMS SOUTH OF HIGHWAY 50 AND
ISOLATED STORMS AS FAR NORTH AS GERLACH. DF

.LONG TERM...MONDAY THROUGH THURSDAY...

THUNDERSTORM THREAT SHOULD CONTINUE THROUGH MONDAY AND TUESDAY AS
MEDIUM RANGE GUIDANCE TRACKS A WEAK UPPER LOW SLOWLY SOUTHWARD ALONG
THE CA COAST. IF THIS LOW REMAINS CLOSER TO THE COAST AS INDICATED
BY THE GFS AND MOST OF THE ENSEMBLE DATA, IT WOULD PULL DEEPER
MOISTURE NORTH ACROSS ERN CA-WRN NV WITH INCREASING INSTABILITY AND
FORCING. PRECIPITABLE WATER VALUES ON THE GFS INCREASE TO OVER 1
INCH FOR W-CNTRL NV NEAR AND EAST OF HIGHWAY 95, AND BETWEEN 0.75
AND 1 INCH FOR REST OF REGION SOUTH OF SUSANVILLE AND GERLACH. THE
12Z ECMWF DIVERGED SIGNIFICANTLY FROM ITS 00Z RUN, WITH THE LOW
FARTHER OFF THE COAST LEADING TO WEAKER DYNAMICS BUT STILL SOME
INSTABILITY. PREVIOUSLY THE ECMWF WAS CLOSER TO THE GFS WITH
DEFORMATION ZONE OVER RENO-TAHOE SOUTHWARD TO MONO AND MINERAL
COUNTIES. BECAUSE THE 12Z ECMWF SHOWED SUCH A WIDE CHANGE FROM ITS
PREVIOUS RUN, IT WAS GIVEN LITTLE WEIGHT IN THIS FORECAST.

OVERALL CONFIDENCE FOR THUNDER IS INCREASING FOR BOTH MONDAY AND
TUESDAY, WITH SOME STORMS POSSIBLY HANGING ON THROUGH MONDAY NIGHT
AND TUESDAY NIGHT MAINLY SOUTH OF HIGHWAY 50. WHILE LIGHTNING
INDUCED FIRE STARTS ARE ALWAYS A CONCERN WITH INCREASING MONSOON
MOISTURE, LOCALLY HEAVY RAINFALL IS MORE LIKELY TO BE THE PRIMARY
IMPACT FROM MOST STORMS. IN ADDITION, THIS INCREASE IN MOISTURE AND
CLOUD COVERAGE WOULD NARROW THE DIURNAL TEMPERATURE RANGE BY A FEW
DEGREES WITH DAYTIME HIGHS MAINLY IN THE 90S AND MIN TEMPS IN THE
60S FOR MOST LOWER ELEVATIONS.

LATER NEXT WEEK UNCERTAINTY INCREASES WITH THE WEATHER PATTERN OVER
THE WESTERN US. THE GENERAL IDEA THAT WILL BE CARRIED OVER IN THE
FORECAST WILL BE THE DEPARTURE OF THE UPPER LOW NEAR THE CA COAST TO
THE SOUTH OR FARTHER OFFSHORE, AND A FLATTENING OF THE RIDGE OVER
THE WESTERN US AS TROUGH REACHES THE NORTHWEST US. THIS WOULD LEAD
TO A GRADUAL DECREASE IN THUNDERSTORM POTENTIAL AND CLOUD COVERAGE
FROM NORTH TO SOUTH, WITH ONLY A SMALL POCKET OF THUNDER LEFT IN
PARTS OF MINERAL AND MONO COUNTIES BY THURSDAY. IN ADDITION, WEST
WINDS INCREASE BY THURSDAY AFTERNOON WITH POSSIBLE GUSTS TO 30 MPH.
HOWEVER, THIS IS SUBJECT TO CHANGE BECAUSE THE 00Z ECMWF, 12Z ECMWF
AND GFS GUIDANCE DATA ALL SERVED UP DIFFERENT SCENARIOS FOR LATER
NEXT WEEK. THE 00Z ECMWF PRESENTED THE FLAT RIDGE WHICH WAS
GENERALLY INDICATED IN THE ONGOING FORECAST, THE GFS HUNG ON TO
MONSOON MOISTURE FOR WEST CENTRAL NV SOUTH TO MONO COUNTY ALL THE
WAY THROUGH THURSDAY. MEANWHILE, THE 12Z ECMWF REBUILT THE RIDGE
OVER CA-NV WHICH WOULD LEAD TO ANOTHER ROUND OF 100+ DEGREE MAX
TEMPS FOR THE LOWER ELEVATIONS. AS MENTIONED ABOVE, THE 12Z ECMWF
WAS NOT FACTORED IN VERY MUCH DUE TO ITS LACK OF CONSISTENCY WITH
ITS PREVIOUS RUN. MJD

&&

.AVIATION...

VFR CONDITIONS FOR ALL TERMINALS WITH LATE DAY BREEZES 20-25 KT
TODAY AND FRIDAY. FOR KMMH, IF ANY CONVECTIVE CELLS FORM CLOSE
ENOUGH TO THE TERMINAL SOME STRONGER GUSTS WITH VARIABLE DIRECTIONS
WOULD OCCUR. CURRENTLY THE POTENTIAL FOR THUNDER OCCURRING WITHIN 10
SM OF KMMH IS NOT QUITE HIGH ENOUGH TO INCLUDE A VCTS MENTION. TSTMS
ARE NOT EXPECTED TO AFFECT KRNO-KTVL-KTRK THRU FRIDAY. ISOLD TSTMS
ARE POSSIBLE OVERNIGHT INTO FRI MORNING FOR W-CNTRL NV BUT ARE
UNLIKELY TO AFFECT ANY OF THE TERMINAL LOCATIONS. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 9, 3:27 PM PST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT THU AUG 9 2012

NVZ001-100000-
MINERAL AND SOUTHERN LYON COUNTIES-
427 PM PDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING ACROSS MINERAL COUNTY...

AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER MINERAL COUNTY FROM 10 MILES SOUTHWEST OF
WALKER LAKE TO HAWTHORNE TO 12 MILES SOUTH OF MINA. THESE STORMS
WERE MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO BRIEFLY HEAVY RAIN...SMALL
PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THESE
STORMS.

* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 BETWEEN SCHURZ AND TONOPAH
  JUNCTION...INCLUDING HAWTHORNE...LUNING...MINA AND WALKER LAKE.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

IF ON OR NEAR WALKER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3891 11876 3881 11839 3840 11787 3803 11825
      3843 11870 3857 11894
TIME...MOT...LOC 2324Z 218DEG 11KT 3861 11886 3850 11863
          3824 11817
Special weather statement, Aug 9, 4:08 PM PST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
508 PM PDT THU AUG 9 2012

NVZ001-100100-
MINERAL AND SOUTHERN LYON COUNTIES-
508 PM PDT THU AUG 9 2012

...STRONG THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN MOVING
SLOWLY EAST...

AT 454 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS CAPABLE OF PRODUCING BRIEF HEAVY RAIN ALONG A
LINE EXTENDING FROM 15 MILES WEST OF WALKER LAKE TO 12 MILES
SOUTHWEST OF WALKER LAKE TO 4 MILES NORTHEAST OF BODIE...AND MOVING
NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN WITH AMOUNTS NEAR
ONE INCH PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 BETWEEN SCHURZ AND
  HAWTHORNE...WALKER LAKE...MOUNT GRANT AND BALD MOUNTAIN.

MODERATE TO HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...
ESPECIALLY IN HIGHER TERRAIN ALONG THE WEST SLOPES OF THE WASSUK
RANGE. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP
TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3895 11884 3872 11855 3835 11856 3830 11899
      3853 11897 3866 11913
TIME...MOT...LOC 0002Z 239DEG 9KT 3869 11900 3858 11887
          3826 11893
Special weather statement, Aug 9, 5:17 PM PST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
617 PM PDT THU AUG 9 2012

NVZ001-004-100200-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
617 PM PDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING NORTHEAST INTO CHURCHILL
COUNTY...

AT 614 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF
WABUSKA TO 30 MILES SOUTH OF FALLON...AND MOVING NORTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN WITH AMOUNTS UP
TO ONE INCH PER HOUR...AND STRONG GUSTY WINDS UP TO 50 MPH...WILL
OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...JUNCTION HIGHWAY 50 AND NEVADA
  HIGHWAY 839...HIGHWAY 95 AT THE MINERAL-CHURCHILL COUNTY LINE AND
  SAND MOUNTAIN CAMPGROUND.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3935 11858 3925 11813 3901 11868 3909 11893
TIME...MOT...LOC 0115Z 235DEG 19KT 3910 11885 3906 11864
Special weather statement, Aug 9, 5:53 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
653 PM PDT THU AUG 9 2012

NVZ004-100245-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
653 PM PDT THU AUG 9 2012

...STRONG THUNDERSTORM MOVING THROUGH FALLON...

AT 642 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FALLON...AND MOVING
NORTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN WITH AMOUNTS NEAR
ONE INCH PER HOUR...AND STRONG GUSTY WINDS OF 45 TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...AND
  STILLWATER.

MODERATE TO HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT
PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3986 11867 3958 11819 3922 11876 3939 11904
TIME...MOT...LOC 0152Z 220DEG 19KT 3941 11882

The radar

The Reno radar (KRGX), 55 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Churchill

When
August 9, 6:24 PM PST to 6:29 PM PST
Where
Churchill County, 6.55 mi ESE of Bango
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -118.930

A sensor west of Ragtown near highway 50 reported gusts to 77 mph.

Thunderstorm Wind, Churchill

When
August 9, 6:25 PM PST
Where
Churchill County, 0.69 mi N of Fallon
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.480, -118.780

Thunderstorm winds caused a 4 to 5 foot diameter tree to fall on St. Clair Street in Fallon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406982, 406983.